Alert archive / Illinois / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 52, NWS St. Louis, MO

May 3, 2010Randolph County, Saint Clair County, Washington County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at May 3, 2010, 2:58 PM CDT for Randolph County, Saint Clair County, Washington County, Illinois. It was in force for 47 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 3, 2010, 2:58 PM CDT (19:58 UTC)
Expired
May 3, 2010, 3:45 PM CDT
In force
47 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Randolph County, IL, Saint Clair County, IL, Washington County, IL

The radar

The St Louis radar (KLSX), 92 km from the middle of the area, began a volume at 20:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 3, 3:21 PM CDTHAIL 0.253 Sw Sparta, ILREPORTED BY PUBLIC AT THE RANDOLPH COUNTRY CLUB
May 3, 3:25 PM CDTHAIL 0.25Sparta, IL
May 3, 3:26 PM CDTHAIL 0.5Sparta, IL
May 3, 3:29 PM CDTHAIL 0.52 Sw Sparta, IL
May 3, 3:33 PM CDTHAIL 1Eden, IL
May 3, 3:43 PM CDTHAIL 0.882 Se Eden, ILESTIMATED WIND GUSTS OF 20 TO 30 MPH

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 35 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 3, 1:45 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.0 hours before the alert went out and 247 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2010-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 13 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2010-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
13 J/kg
Mixed-layer CIN
-135 J/kg
Mixed-layer LCL
1437 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

038 
WUUS53 KLSX 031958
SVRLSX
ILC157-163-189-032045-
/O.NEW.KLSX.SV.W.0052.100503T1958Z-100503T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
258 PM CDT MON MAY 3 2010

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN RANDOLPH COUNTY IN SOUTHWEST ILLINOIS...
  SOUTHEASTERN ST. CLAIR COUNTY IN SOUTHWEST ILLINOIS...
  SOUTHWESTERN WASHINGTON COUNTY IN SOUTH CENTRAL ILLINOIS...

* UNTIL 345 PM CDT

* AT 256 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR EVANSVILLE...OR 6 MILES SOUTHEAST OF RED
  BUD...AND MOVING EAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  SPARTA...BALDWIN...MARISSA...TILDEN...LIVELY GROVE...PRESTON...
  WALSH...HOUSTON AND EDEN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3804 9002 3820 9001 3823 8992 3822 8991
      3823 8991 3831 8962 3805 8960
TIME...MOT...LOC 1958Z 264DEG 25KT 3814 8991
WIND...HAIL <50MPH 1.00IN

$$

GLASS
3 follow-up statements
186 
WWUS53 KLSX 032010
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
310 PM CDT MON MAY 3 2010

ILC157-163-189-032045-
/O.CON.KLSX.SV.W.0052.000000T0000Z-100503T2045Z/
RANDOLPH IL-WASHINGTON IL-ST. CLAIR IL-
310 PM CDT MON MAY 3 2010

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
ST. CLAIR...SOUTHWESTERN WASHINGTON AND NORTHERN RANDOLPH COUNTIES
UNTIL 345 PM CDT...

AT 309 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
STORM WAS LOCATED NEAR BALDWIN...OR 5 MILES WEST OF SPARTA...MOVING
EAST AT 30 MPH.

LOCATIONS IMPACTED INCLUDE...
  SPARTA...MARISSA...TILDEN...HOUSTON AND EDEN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3804 9002 3822 8989 3831 8962 3805 8960
TIME...MOT...LOC 2010Z 264DEG 25KT 3815 8980
WIND...HAIL <50MPH 1.00IN

$$

GLASS
533 
WWUS53 KLSX 032029
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
329 PM CDT MON MAY 3 2010

ILC163-189-032039-
/O.CAN.KLSX.SV.W.0052.000000T0000Z-100503T2045Z/
WASHINGTON IL-ST. CLAIR IL-
329 PM CDT MON MAY 3 2010

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ST. CLAIR AND
SOUTHWESTERN WASHINGTON COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

LAT...LON 3805 8984 3804 8987 3805 8995 3819 8986
      3822 8971 3822 8962 3821 8961 3805 8960
TIME...MOT...LOC 2029Z 268DEG 30KT 3812 8963

$$

ILC157-032045-
/O.CON.KLSX.SV.W.0052.000000T0000Z-100503T2045Z/
RANDOLPH IL-
329 PM CDT MON MAY 3 2010

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
RANDOLPH COUNTY UNTIL 345 PM CDT...

AT 326 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
STORM WAS LOCATED NEAR SPARTA...MOVING EAST AT 35 MPH.

LOCATIONS IMPACTED INCLUDE...
  SPARTA AND MAINLY RURAL AREAS OF EXTREME EASTERN RANDOLPH COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3805 8984 3804 8987 3805 8995 3819 8986
      3822 8971 3822 8962 3821 8961 3805 8960
TIME...MOT...LOC 2029Z 268DEG 30KT 3812 8963
WIND...HAIL <50MPH 1.00IN

$$

GLASS
872 
WWUS53 KLSX 032047
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
347 PM CDT MON MAY 3 2010

ILC157-032055-
/O.EXP.KLSX.SV.W.0052.000000T0000Z-100503T2045Z/
RANDOLPH IL-
347 PM CDT MON MAY 3 2010

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN RANDOLPH COUNTY
HAS EXPIRED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE COUNTY. 
ANOTHER STRONG STORM WAS LOCATED JUST NORTH OF BLAIR...MOVING EAST 
AT 25 MPH. PEA SIZE HAIL IS STILL POSSIBLE WITH THIS THUNDERSTORM 
AND A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN ST LOUIS.

LAT...LON 3805 8984 3804 8987 3805 8995 3819 8986
      3822 8971 3822 8962 3821 8961 3805 8960
TIME...MOT...LOC 2045Z 268DEG 30KT 3808 8970

$$

GLASS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 1:57 PM CDT, 1 hour 1 minute earlier.

Area forecast discussion, May 3, 1:57 PM CDT, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
157 PM CDT MON MAY 3 2010

.DISCUSSION...
/157 PM CDT MON MAY 3 2010/

THUNDERSTORMS WILL CONTINUE TO DEVELOP AS SHORTWAVE INTERACTS WITH
AROUND 1000J/KG OF SURFACE BASED CAPE SOUTH OF AN OLD OUTFLOW
BOUNDARY LOCATED NORTH OF ST. LOUIS. SHOULD SEE THIS ACTIVITY WEAKEN
THIS EVENING WITH LOSS OF DIURNAL INSTABILITY.  SEVERE THUNDERSTORM
WATCH GOES UNTIL 8 PM CDT.

I STUCK TO A BLEND OF THE GFS/ECMWF FOR THE REST OF THE WEEK WITH
ANOTHER SHORTWAVE/COLD FRONT SET TO PASS THROUGH THE CWA ON
WEDNESDAY. MAINTAINED CHANCES FOR TSRA THURSDAY NIGHT AND FRIDAY
WITH A STRONGER SHORTWAVE/COLD FRONT MOVING ACROSS THE MIDWEST.

LOOKS LIKE A RELATIVELY COOL WEEKEND AHEAD AS HIGH PRESSURE BUILDS
ACROSS THE CENTRAL UNITED STATES. AFTERNOON HIGHS IN THE LOWER TO
MIDDLE 60S...AND OVERNIGHT LOWS IN THE LOWER 40S.

THE NEXT CHANCE OF RAIN IN THE EXTENDED WILL COME SUNDAY NIGHT AND
MONDAY WITH WARM ADVECTION.

CVKING

&&

.AVIATION...
/1226 PM CDT MON MAY 3 2010/

ISOLATED AREA OF SHRA AT KUIN WILL MOVE E OF THE TERMINAL SHORTLY
AFTER ISSUANCE...LEAVING AFTN CONVECTION AS THE PRIMARY CONCERN FOR
THIS SET OF TAFS. A CDNFT WAS MOVING SEWD THROUGH MO/IL AT 17Z WITH
INCREASING INSTABILITY AHEAD OF THE FNT DUE TO FULL MAY SUNSHINE AND
COLD AIR ADVECTION ALOFT AHEAD OF AN APPROACHING SHORTWAVE.
THUNDERSTORMS ARE EXPECTED TO DVLP SOUTHEAST OF THE FNT LATER THIS
AFTN BUT CONFIDENCE IN TSRA AT THE TERMINALS IS LOW. WINDS WILL
TURN WLY TO NWLY AFTER FROPA...BECOME LGT/VAR OVERNIGHT AS HIGH
PRESSURE BUILDS IN TO THE REGION...THEN INCREASE OUT OF THE S TO SW
WITH MORNING MIXING.

SPECIFICS FOR KSTL...TSRA/SHRA EXPECTED TO DVLP THIS AFTN AHEAD OF
AN APPROACHING CDFNT AROUND 21Z-01Z BUT LOW CONFIDENCE IN TSRA AT
THE TERMINAL PRECLUDES MORE THAN VCTS/CB IN THE TAFS ATTM. WILL
CONTINUE TO MONITOR AND AMEND AS NEEDED. OTHERWISE...PLEASE SEE
ABOVE DISCUSSION.

KANOFSKY

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, May 3, 12:00 PM CDT, 2 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
1200 PM CDT MON MAY 3 2010

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-041200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
1200 PM CDT MON MAY 3 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE LIKELY THIS AFTERNOON AND THIS EVENING. SOME OF
THE STORMS WILL LIKELY BECOME SEVERE AND BE CAPABLE OF PRODUCING
LARGE HAIL AND DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS ANOTHER CHANCE OF THUNDERSTORMS THURSDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO RELAY ALL SEVERE WEATHER REPORTS TO THE
NATIONAL WEATHER SERVICE IN ST. LOUIS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

CVKING

In the hours before

Local storm report, May 3, 2:41 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
241 PM CDT MON MAY 03 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0237 PM     HAIL             RED BUD                 38.21N  90.00W
05/03/2010  M0.25 INCH       RANDOLPH           IL   TRAINED SPOTTER

&&

CVKING
Local storm report, May 3, 2:42 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
242 PM CDT MON MAY 03 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0241 PM     HAIL             1 W MASCOUTAH           38.51N  89.82W
05/03/2010  M0.88 INCH       ST. CLAIR          IL   TRAINED SPOTTER

            NICKEL SIZE HAIL COVERING THE GROUND.

&&

CVKING
Local storm report, May 3, 2:45 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
245 PM CDT MON MAY 03 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     HAIL             NEW BADEN               38.54N  89.70W
05/03/2010  M0.25 INCH       CLINTON            IL   PUBLIC

&&

CVKING
Local storm report, May 3, 2:46 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
246 PM CDT MON MAY 03 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0246 PM     HAIL             NEW BADEN               38.54N  89.70W
05/03/2010  M0.70 INCH       CLINTON            IL   TRAINED SPOTTER

&&

CVKING
Local storm report, May 3, 2:47 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
247 PM CDT MON MAY 03 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0247 PM     HAIL             NEW BADEN               38.54N  89.70W
05/03/2010  M0.25 INCH       CLINTON            IL   AMATEUR RADIO

&&

CVKING
Local storm report, May 3, 2:51 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
251 PM CDT MON MAY 03 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0249 PM     TSTM WND GST     6 NE RED BUD            38.27N  89.92W
05/03/2010  E40 MPH          ST. CLAIR          IL   TRAINED SPOTTER

&&

CVKING

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 2:12 PM CDTSevere Thunderstorm WarningLSXMonroe, Randolph48 min
May 3, 2:22 PM CDTSevere Thunderstorm WarningLSXClinton, Monroe, Saint Clair, Washington38 min
May 3, 2:43 PM CDTSevere Thunderstorm WarningLSXBond, Clinton, Madison, Saint Clair47 min
May 3, 3:56 PM CDTSevere Thunderstorm WarningLSXCalhoun49 min
May 3, 4:07 PM CDTSevere Thunderstorm WarningLSXCalhoun38 min
May 3, 4:26 PM CDTSevere Thunderstorm WarningLSXGreene, Jersey, Madison49 min
May 3, 4:50 PM CDTSevere Thunderstorm WarningLSXCalhoun, Madison25 min
May 3, 5:09 PM CDTSevere Thunderstorm WarningLSXJersey, Macoupin, Madison51 min
May 3, 5:47 PM CDTSevere Thunderstorm WarningLSXBond, Fayette, Madison, Montgomery43 min
May 3, 5:51 PM CDTSevere Thunderstorm WarningLSXRandolph, Saint Clair, Washington39 min
May 3, 6:23 PM CDTSevere Thunderstorm WarningLSXFayette, Marion52 min
May 3, 6:28 PM CDTSevere Thunderstorm WarningLSXClinton, Washington47 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.